Posters

Non-arteritic anterior ischaemic neuropathy after coronary artery bypass operation

Poster Details

First Author: V.Trantou GREECE

Co Author(s):    M. Kotoula   G. Tagarakis   S. Kalampalikis   F. Tsolaki   V. Simopoulos   E. Tsironi              

Abstract Details



Purpose:

To present a case of non-arteritic anterior ischaemic optic neuropathy soon after heart surgery.

Setting:

University Hospital of Larissa Greece, Department of Ophthalmology & Department of Cardiothoracic Surgery

Methods:

A 58-year old male, non diabetic patient with confirmed ischaemic coronary artery three-vessel disease was admitted to the Department of Cardiothoracic Surgery of the University Hospital of Larissa for planned CABG. The indication for the operation was based on the diagnosis of 3-vessel disease. For organisatory reasons and as no central-nervous system symptomatology was evident, no carotid artery triplex was performed. Preoperative fundoscopy, performed as part of a study protocol, showed cotton wool spots and microvascular haemorrhages and infarcts. Visual acuity (BCVA) on both sides was measured to 7/10. As far as cardiovascular risk factors are concerned, the patient suffered from arterial hypertension and hypercholesterolemia, receiving medical treatment for both. The patient was submitted to an elective quadruple CABG operation. The procedure was performed without any serious problems. However, on the following day and after the patient’s awakening and extubation, the patient noted an extreme deterioration of his right side visual acuiy, as he was almost blinded. Immediately the suspicion for non arteritic anterior ischaemic neuropathy (NAAION) was set. Postoperative fundoscopy revealed an optic nerve edema in addition to the preoperative findings. ESR and CRP values were normal.

Results:

Carotid arteries triplex revealed a 50% stenosis in the left internal carotid artery and a 90% stenosis of the contralateral vessel, with an occlusion of the right ophthalmic artery. After consultation with our colleagues from the vascular surgical and the ophthalmology department an acetylosalicylic acid 100 mg/d and a combined statin regimen were iniciated. In addition, a carotid artery endarterectomy was suggested. However, despite the aforementioned measures, the visual deterioration remained permanent, at least until last follow up control.

Conclusions:

NAAION, whose aetiological and pathophysiological background is not yet clarified, has been reported among patients receiving heart surgery and is associated with the existence of cardiovascular risk factors. This case probably owed to perioperative thromboembolic incidents, represents a rare but grave complication after cardiac surgery, which heart surgeons, anaesthetists and ophthalmologists must bear in mind.

Back to previous
EURETINA, Temple House, Temple Road, Blackrock, Co Dublin. | Phone: 00353 1 2100092 | Fax: 00353 1 2091112 | Email: euretina@euretina.org

Privacy policyHotel Terms and Conditions Cancellation policy